Alert archive / North Carolina / Flash Flood Warnings in 2007

Flash Flood Warning 24, NWS Raleigh, NC

September 14, 2007Anson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 14, 2007, 10:04 PM EDT for Anson County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2007, 10:04 PM EDT (02:04 UTC)
Expired
Sep 15, 2007, 1:00 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Anson County, NC

The radar

The Columbia radar (KCAE), 147 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2007-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2007-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 150207
FFWRAH
NCC007-150500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1004 PM EDT FRI SEP 14 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 100 AM EDT

* AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  ADDITIONAL HEAVY RAIN MOVING INTO ANSON COUNTY. PERIODS OF HEAVY   
  RAIN ARE EXPECTED TO CONTINUE DURING THE NEXT TWO HOURS. THIS      
  ADDITIONAL RAIN WHEN COMBINED WITH THE 1 TO 2 INCHES OF RAIN       
  THAT FELL EARLIER THIS EVENING WILL RESULT IN FLOODING.

* LOCATIONS THREATENED WITH FLOODING INCLUDE ANSONVILLE... 
  LILESVILLE...PEACHLAND...POLKTON...WADESBORO AND WHITE STORE.

IN ADDITION...RAPID RISES AND POTENTIAL FLOODING CAN BE EXPECTED 
ALONG CRIBBS CREEK...LANES CREEK...BROWN CREEK...GOULDS CREEK AND 
JONES CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3482 8031 3518 8029 3515 8012 3512 8006
      3510 8004 3509 8000 3506 7993 3485 7990
      3481 7992

$$

BLAES
1 follow-up statement
000 
WGUS72 KRAH 150426
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1220 AM EDT SAT SEP 15 2007

NCC007-150500-
ANSON NC-
1220 AM EDT SAT SEP 15 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR ANSON
COUNTY...

MODERATE RAIN WITH A FEW PERIODS OF HEAVY RAIN CONTINUES TO FALL 
ACROSS ANSON COUNTY. DOPPLER RADAR ESTIMATES THAT BETWEEN 4 AND 5 
INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF ANSON COUNTY. 

LOCATIONS THREATENED WITH FLOODING INCLUDE ANSONVILLE...   
LILESVILLE...PEACHLAND...POLKTON...WADESBORO AND WHITE STORE.
SPECIFICALLY SIGNIFICANT RISES AND POTENTIAL FLOODING CAN BE 
EXPECTED ALONG CRIBBS CREEK...LANES CREEK AND JONES CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3482 8031 3518 8029 3515 8012 3512 8006
      3510 8004 3509 8000 3506 7993 3485 7990
      3481 7992
TIME...MOT...LOC 0419Z 180DEG 0KT 3499 8013

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 8:49 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 14, 8:49 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
849 PM EDT FRI SEP 14 2007

.SYNOPSIS...A MOIST AIR MASS COUPLED WITH AN AREA OF LOW PRESSURE
THAT WILL CROSS CENTRAL NORTH CAROLINA THIS EVENING WILL CAUSE
SHOWERS AND A FEW THUNDERSTORMS ACROSS THE REGION TONIGHT. NORTHWEST
WINDS BEHIND THE LOW PRESSURE SYSTEM WILL USHER COOLER DRIER AIR
INTO THE AREA SATURDAY THROUGH SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
NUMEROUS SHOWERS AND THUNDERSTORMS CROSSING CENTRAL NC AT THIS
TIME WITH MOST INTENSE SHOWERS/STORMS OCCURRING ALONG A SURFACE
TROUGH FROM WADESBORO TO SOUTH OF RALEIGH TO ROANOKE RAPIDS.
FAVORED AREA FOR SHOWERS AND STORMS THROUGH 2 AM WILL BE OVER THE
EAST AND SOUTH SECTIONS OF CENTRAL NC AS A SURFACE LOW OVER
UPSTATE SC AT 00Z LIFTS ENE. DO NOT EXPECT TO SEE SEVERE/TORNADIC
STORMS THROUGH THE REST OF THE EVENING BUT POTENTIAL FOR HEAVY
RAINFALL OVER THE SOUTHERN HALF OF THE COASTAL PLAIN INTO THE
SANDHILLS.

FORECAST TREND OF CONVECTION ENDING W-E ACROSS CENTRAL AFTER 04Z-
06Z IN THE WEST AND BETWEEN 8-11Z IN THE EAST STILL APPEARS TO BE
ON TARGET. HAVE ADJUSTED TEMP TREND TO REFLECT REALITY BUT STILL
EXPECT MINS TONIGHT IN THE MID 60S NORTH TO THE UPPER 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
DOWNSLOPE FLOW SATURDAY WILL HELP TO DISSIPATE CLOUD COVERAGE NW-
SE DURING THE DAY SAT. DECENT 850MB CAA EXPECTED SATURDAY BUT
DOWNSLOPE COMPONENT SHOULD OFFSET INITIAL SURGE OF COLD AIR.

COLD AIR ADVECTION EXPECTED TO CONTINUE SAT NIGHT THUS EXPECT SOME
MIXING. THIS SHOULD KEEP TEMPS UP A BIT. ALSO RH CROSS SECTIONS
INDICATE POTENTIAL FOR SOME HIGH LEVEL CLOUDS LATE SAT NIGHT. THUS
WENT WITH MIN TEMPS A FEW DEGREES WARMER THAN MOS.

WITH HIGH PRESSURE BUILDING INTO REGION SUNDAY/SUNDAY...EXPECT DRY
AND PLEASANTLY COOL CONDITIONS. THICKNESSES WITH FULL SUN SUPPORT
MAX TEMPS MAINLY IN THE MID 70S. WITH SURFACE RIDGE OVER REGION.
EXPECT GOOD CONDITIONS TO REALIZE FULL COOLING POTENTIAL. EXPECT
LOWS MON MORNING NEAR 50 TO NEAR 55 SE.

CONTINUED DRY AND PLEASANT FOR MON AND MONDAY NIGHT. AIR MASS
MODIFIES A BIT SO EXPECT TEMPS MON ABOUT 2-3 DEGREES WARMER MON.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
MEDIUM RANGE MODELS ALL DEPICT A WEAK ELY WAVE MOVING TOWARD/INTO
THE SE U.S. THIS PERIOD. PRESENCE OF LOW LEVEL RIDGE IN THE LEE OF
THE APPALACHIANS COUPLED WITH MID/UPPER LEVEL RIDGING ALOFT
IMMEDIATELY NORTH OF CENTRAL NC INDICATE THAT INFLUENCE OF ELY WAVE
MAY BE FELT MORE TO OUR SOUTH. GFS APPEARS TOO WET AND MAY BE TOO
QUICK TO DISMISS UPPER LEVEL RIDGE IN OUR VICINITY. THE 00Z RUN OF
THE CANADIAN GIVES SOME SUPPORT TO THE GFS BUT PRODUCES JUST
MINUSCULE AMOUNTS OF RAIN (GENERALLY LESS THAN A TENTH THROUGH THE
PERIOD). THE 00Z ECMWF KEEPS THE HIGHEST RAIN THREAT IN VICINITY OF
THE COAST WED-FRI AND THIS SEEMS REASONABLE.

FOR CENTRAL NC...KEPT POPS MAINLY BELOW 20% THROUGH THE PERIOD
EXPECT FOR THE COASTAL PLAIN AND THE SANDHILLS WHERE A 20% POP WAS
MAINTAINED FOR THE POTENTIAL FOR SOME CONVECTION THU AFTERNOON AND
AGAIN ON FRI. PLENTY OF TIME TO RAMP UP POPS IF ELY WAVE AND
ASSOCIATED MOISTURE APPEARS AS ROBUST AS GFS INDICATES. DUE TO DEPTH
OF ELY FLOW...POTENTIAL FOR EARLY MORNING FOG/STRATUS TO OCCUR
ESPECIALLY AREAS EAST OF HIGHWAY 1.

TEMPS THROUGH THE PERIOD WILL AVERAGE NEAR TO A LITTLE ABOVE NORMAL
FOR MID SEPTEMBER...TYPICAL FOR A LOW LEVEL ELY FLOW REGIME.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
BROAD WAA COMBINED WITH DIFFERENTIAL HEATING WILL SUPPORT  SCATTERED
SHOWER ACTIVITY ACROSS THE FORECAST AREA FOR THE REMAINDER OF THE
AFTERNOON. STRENGTHENING LOW-LEVEL SOUTHERLY FLOW WILL ALLOW
BOUNDARY TO THE SOUTH TO LIFT SE TO NW AS A WARM FRONT...ALLOWING
SURFACE WINDS TO SHIFT FROM OUT OF THE SSW. AS THE WARM SECTOR
SPREADS NW INTO THE FORECAST AREA...EXPECT CEILINGS TO LIFT TO VFR
CEILINGS FROM 3.5KFT TO 5KFT FROM 21Z TO 06Z WITH SHOWERS BECOMING
MORE WIDESPREAD AS UPPER TROUGH AND ASSOCIATED DYNAMICS APPROACH
FROM THE NW. THE ONLY EXCEPTION TO THE IMPROVING CEILINGS COULD BE
AT INT AND GSO...WHERE LATER WARM FRONTAL PASSAGE MAY BE TOO CLOSE TO
THE NOCTURNAL STABILIZING BL. THUS INT AND GSO COULD HOLD AT MVFR TO
IFR THROUGH SATURDAY MORNING. PRECIP WILL TAPER OFF FROM NW TO SE
BETWEEN 06 TO 12Z WITH COLD FRONTAL PASSAGE FROM THE NW. NSW EXPECTED
AFTER 14Z AS DRY AND STABLE AIR FILTERS INTO CENTRAL NC

A LARGE HIGH PRESSURE SYSTEM WILL BUILD FROM THE OHIO VALLEY AND
DOWN THE DOWN THE EASTERN SEABOARD THROUGH EARLY NEXT WEEK. THIS
WILL RESULT IN DRY WEATHER AND VFR CONDITIONS THROUGH TUESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Sep 14, 5:11 PM EDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
511 PM EDT FRI SEP 14 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-151000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
511 PM EDT FRI SEP 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH ACROSS
SECTIONS OF CENTRAL NORTH CAROLINA THROUGH 8 PM. THUNDERSTORMS ARE
EXPECTED TO DECREASE IN COVERAGE AND INTENSITY AFTER 8 PM. THE
STRONGER STORMS WILL PRODUCE WIND GUSTS UP TO 50 MPH...BRIEF
INSTANCES OF FUNNEL CLOUDS...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THIS EVENING.

WSS

In the hours before

Special weather statement, Sep 14, 8:33 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
833 PM EDT FRI SEP 14 2007

NCZ028-043-150145-
EDGECOMBE-WILSON-
833 PM EDT FRI SEP 14 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS WILSON AND SOUTHERN
EDGECOMBE COUNTIES THROUGH 945 PM EDT...

AT 833 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS OVER WESTERN WILSON COUNTY... LOCATED 6 MILES WEST OF
LUCAMA... MOVING EAST AT 25 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR LUCAMA AROUND 845 PM... BLACK
CREEK AROUND 855 PM... STANTONSBURG AROUND 910 PM... SARATOGA AROUND
915 PM.

GUSTY WINDS OF 30 TO 40 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING
CAN BE EXPECTED WITH THESE THUNDERSTORMS. IN ADDITION... VERY HEAVY
RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR
CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION
TO AVOID HYDROPLANING.

GIH
Special weather statement, Sep 14, 8:54 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
854 PM EDT FRI SEP 14 2007

NCZ078-150200-
WAYNE-
854 PM EDT FRI SEP 14 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE COUNTY THROUGH 1000 PM
EDT...

AT 854 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR KENLY TO PINE LEVEL...MOVING SOUTHEAST AT
20 MPH INTO WAYNE COUNTY.

THE STRONG THUNDERSTORMS WILL BE NEAR GOLDSBORO AROUND 935 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING
CAN BE EXPECTED WITH THESE THUNDERSTORMS.

JO
Local storm report, Sep 14, 9:08 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
908 PM EDT FRI SEP 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      SMITHFIELD              35.51N 78.34W
09/14/2007                   JOHNSTON           NC   LAW ENFORCEMENT

            MARKET STREET CLOSED DUE TO FLOODING OF A RAILROAD
            UNDERPASS.

&&

BSMITH
Local storm report, Sep 14, 9:27 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
927 PM EDT FRI SEP 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     FUQUAY-VARINA           35.59N 78.79W
09/14/2007                   WAKE               NC   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED A TREE DOWN ACROSS VANCE
            STREET IN FUQUAY VARINA.

&&

BSMITH
Special weather statement, Sep 14, 9:36 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
936 PM EDT FRI SEP 14 2007

NCZ028-150215-
EDGECOMBE-
936 PM EDT FRI SEP 14 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN EDGECOMBE COUNTY
THROUGH 1015 PM EDT...

AT 936 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH
WEAK ROTATION OVER MACCLESFIELD...OR ABOUT 12 MILES NORTHWEST OF
FARMVILLE...MOVING NORTHEAST AT 25 MPH.

THE STORM WILL BE NEAR PINETOPS AROUND 945 PM EDT AND CONETOE AROUND
1005 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING
CAN BE EXPECTED WITH THIS STORM. ALSO... BECAUSE THIS STORM HAS SOME
ROTATION... A WEAK TORNADO MAY DEVELOP QUICKLY. IF THIS STORM
STRENGTHENS... A WARNING WILL BE ISSUED.

GIH
Local storm report, Sep 14, 10:01 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1001 PM EDT FRI SEP 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND DMG     2 N SELMA               35.57N 78.29W
09/14/2007                   JOHNSTON           NC   LAW ENFORCEMENT

            TREE DOWN ON STATE ROUTE 96 AND OLD BEULAH ROAD. TIME
            ESTIMATED.

&&

BSMITH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:03 PM EDTSevere Thunderstorm WarningRAHHarnett57 min
Sep 14, 8:15 PM EDTFlash Flood WarningRAHJohnston3 hr
Sep 14, 9:00 PM EDTFlash Flood WarningRAHHarnett3 hr
Sep 14, 11:15 PM EDTFlash Flood WarningRAHJohnston3 hr

Nearby

Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.